Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 48, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Aug 6, 2023, 6:24 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2023, 6:24 PM CDT (23:24 UTC)
- Expired
- Aug 6, 2023, 7:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Christian County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 6:46 PM CDT | TORNADO | 3 Ne Taylorville, IL | Several homes and garages were damaged along 1600 East Road. Numerous trees and power poles were snapped as well. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 3:16 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983
WFUS53 KILX 062324
TORILX
ILC021-167-070000-
/O.NEW.KILX.TO.W.0048.230806T2324Z-230807T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
624 PM CDT Sun Aug 6 2023
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Central Christian County in central Illinois...
Central Sangamon County in central Illinois...
* Until 700 PM CDT.
* At 624 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bulpitt, or 11 miles northwest of Taylorville,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Taylorville around 635 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3959 8950 3966 8949 3965 8907 3953 8907
TIME...MOT...LOC 2324Z 275DEG 30KT 3963 8945
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Auten1 follow-up statement
500
WWUS53 KILX 062330
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
630 PM CDT Sun Aug 6 2023
ILC021-167-070000-
/O.CON.KILX.TO.W.0048.000000T0000Z-230807T0000Z/
Christian-Sangamon-
630 PM CDT Sun Aug 6 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
CHRISTIAN AND CENTRAL SANGAMON COUNTIES...
At 630 PM CDT, a confirmed tornado was located over Edinburg, or 9
miles northwest of Taylorville, moving east at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Taylorville around 635 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3959 8950 3966 8949 3965 8907 3953 8907
TIME...MOT...LOC 2330Z 274DEG 29KT 3963 8940
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
AutenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Aug 6, 2:30 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 6, 2:30 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 230 PM CDT Sun Aug 6 2023 .SYNOPSIS... Issued at 230 PM CDT Sun Aug 6 2023 Severe storms and localized flash flooding are possible into the evening and overnight hours. Lows tonight should hover in the mid-to- upper 60s. Showers and cloudy conditions to linger into Monday. More chances for showers and thunderstorms return by mid week. Temperatures remain seasonable through the week. && .DISCUSSION... Issued at 230 PM CDT Sun Aug 6 2023 -------------------[Discussion]------------------- Today's main story is the severe weather risk this evening. Models are trending to agree that the timing of this system should be 4PM to approximately midnight. There is sufficient moisture in the atmosphere, but dewpoints aren't all that impressive. The effective bulk shear shown on the NAM 3km and HRRR models 12z.6 runs have values of 40-55 kts. The CAPE values are not all that impressive. The surface is slightly capped, which the surface heating will be minimized by the cloud moving overhead. There was a short break in the clouds between last nights MCV circling to our northeast and the incoming low pressure system. The MLCAPE shows 1500-2200 J/kg along and south of a Schuyler Co to Crawford Co line. North of this line has the higher values of CIN. The storms that develop will be supported mainly by the high shear values. This is a classic case of a high shear / low CAPE day in central Illinois. SPC has the majority of the CWA in a slight risk for severe weather. Part of the CWA in a 15% hatched area for sig hail. After looking at the environment and hail parameters. It may be difficult, but not impossible, to get any sig hail. Lapse rates aren't supportive of large hail. The area they have circled with a 5% tor is about where I believe will be the area of interest this evening for severe weather. There is a 15% risk for wind. DCAPE values of near 1000 J/kg support that there may be some strong, and potentially destructive, wind gusts within the storms. Today has a risk for some flash flooding on top of the severe threat. The area of interest for any localized flash flooding is primarily north of I-72, however if there is a cell that is proficient in rainfall can cause localized flooding south of I-72. NAM model soundings for several locations in central/southeastern Illinois show a long, skinny CAPE profile, PWAT values of 1.9 to 2.2 inches, and a deep warm precip process layer. There was sufficient precipitation yesterday, that there may some issues in the urban areas of the CWA, especially the northern half of the CWA. The ground is well saturated. The low-level jet is expected to strengthen which will push more moisture into central Illinois. If we get rain rates of greater than 1.5"/hr or 2.5" in 6 hours, problems may arise for localized areas. WPC has the majority of Illinois in a slight risk for excessive rainfall. After today, showers and cloudy conditions linger into Monday as the surface low finishes moving through the area. Tuesday looks to be dry before wetter conditions return for the remainder of the week. Temperatures remain seasonable through the forecast, with highs in the 80s and lows in the 60s. Delaney && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1242 PM CDT Sun Aug 6 2023 It's a complex forecast today, with a mix of MVFR and VFR ceilings early this afternoon across the east associated with an MCV centered in northern Indiana and multiple waves of storms expected through the late evening. The first round is just a broken line of showers that has produced an occasional strike of lightning, while the round that arrives after about 22z/5pm will have the potential to produce frequent lightning, strong wind gusts, and localized hail. Overnight tonight, northerly flow behind the surface low will advect cooler air across a moistened boundary layer to result in areas of fog (locally dense) and low stratus. Bumgardner && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for ILZ027>031-036>038. &&
Hazardous weather outlook, Aug 6, 3:31 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 331 PM CDT Sun Aug 6 2023 ILZ027>031-036>038-072045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 331 PM CDT Sun Aug 6 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Another round of thunderstorms is expected late this afternoon through tonight. Some of these storms could be severe with damaging wind gusts, large hail, and an isolated tornado possible. In addition, heavy rain is possible, which when factoring in the saturated ground conditions from Saturday's rainfall, could result in flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional storms are possible Wednesday and Friday. It is too early to determine the severe threat at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 pm to 11 pm. Expected storm motion is toward the east southeast around 25 to 30 mph. ILZ040>057-061>063-066>068-071>073-072045- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 331 PM CDT Sun Aug 6 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Another round of thunderstorms is expected late this afternoon through tonight. Some of these storms may be severe with damaging wind gusts, large hail, and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional storms are possible Wednesday and Friday. It is too early to determine the severe threat at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 pm to 11 pm. Expected storm motion is toward the east southeast around 25 to 30 mph. Delaney
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:47 AM CDT | Flood Watch | ILX | Fulton, Knox, McLean, Marshall, Peoria, Stark and 2 more | 21 hr |
| Aug 6, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 27 min |
| Aug 6, 4:16 PM CDT | Tornado Warning | ILX | Cass | 29 min |
| Aug 6, 5:17 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 28 min |
| Aug 6, 6:09 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 36 min |
| Aug 6, 6:42 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon | 33 min |
| Aug 6, 6:54 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 36 min |
| Aug 6, 6:57 PM CDT | Tornado Warning | ILX | Christian, Shelby | 33 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.